Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 218, NWS Pueblo, CO

August 21, 2004El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 21, 2004, 4:14 PM MDT for El Paso County, Colorado. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2004, 4:14 PM MDT (22:14 UTC)
Expired
Aug 21, 2004, 5:45 PM MDT
In force
91 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 64 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 212214
SVRPUB
COC041-212345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
412 PM MDT SAT AUG 21 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL AND SOUTHWESTERN EL PASO COUNTY IN EAST CENTRAL       
  COLORADO INCLUDING THE CITY OF COLORADO SPRINGS.

* UNTIL 545 PM MDT

* AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR FOUNTAIN...OR
  ABOUT 15 MILES SOUTH OF COLORADO SPRINGS...AND MOVING SOUTH AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLORADO SPRINGS THROUGH 545 PM MDT.

LAT...LON 3895 10481 3886 10496 3876 10490 3853 10490
      3853 10444 3892 10467

$$

LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:32 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 21, 2:32 PM MDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
232 PM MDT SAT AUG 21 2004

.SHORT TERM...
(TONIGHT AND SUNDAY)

FAIRLY VIGOROUS SHORTWAVE COMING ACROSS.  THIS WILL CONTINUE STORMS
THIS EVENING...WITH A FEW SEVERE...WITH LARGE HAIL MAIN THREAT.
ALSO...MORE HEAVY RAIN POTENTIAL.  TOMORROW LOOKS DRIER.  LOWER
LEVELS DRY OUT SOME...BUT THERE SHOULD STILL BE SOME ISOLATED
AFTERNOON CONVECTION...ESPECIALLY OVER THE MOUNTAINS AND NEARBY
PLAINS.  DEALING WITH SEVERE WEATHER...GOTTA RUN. LW

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

SUNDAY NIGHT: THE UPPER FLOW SHIFTS TO A MORE SW DIRECTION AS A
LARGE TROUGH DROPS DOWN THE WEST COAST. MEANWHILE...THE TAIL END OF
THE UPPER DISTURBANCE WILL BE ROLLING ACROSS THE CWA SUNDAY NIGHT...
WITH THE BEST CHANCES FOR PRECIP AND CLOUDS ACROSS THE FAR WEST.
BRISK WINDS ACROSS THE HIGHER ELEVATIONS SHOULD DIE OFF SOON AFTER
SUNSET. OTHERWISE...ANOTHER MILD NIGHT EXPECTED WITH ONGOING GRIDS
REASONABLE.

MONDAY THROUGH WEDNESDAY: THE LARGER UPPER TROUGH CONTINUES
ACROSS THE PAC NW THROUGH THE PERIOD...WITH A SERIES OF VORT LOBES
ROTATING AROUND THE LOW BUT STAYING MAINLY TO THE NORTH OF THE
STATE. THIS SHOULD KEEP MOST OF THE ENERGY AND PRECIP POTENTIAL TO
THE NORTH OF THE CWA...BUT STRONG SW FLOW ALOFT WILL TRANSLATE DOWN
TO THE SURFACE FOR A DRYING...W-SW WIND AT GROUND LEVEL. THERE
SHOULD BE ENOUGH MOISTURE AVAILABLE TO SQUEEZE OUT ISOLATED
CONVECTION OVER THE HIGHER TERRAIN...BUT THE DOWNSLOPE WINDS WILL
MOST LIKELY DRY THE LOWER ATMOS OUT EVEN MORE. HAVE 10 POPS FOR THE
PLAINS THROUGH THE PERIOD...BUT MIGHT HAVE TO REMOVE EVEN THESE.
TEMPS WARM NICELY...14 C AT H7 BY WED...SO MAX TEMPS IN THE 90S FOR
THE PLAINS LOOKS GOOD. ETA MODEL HINTS AT A COOL FRONT DROPPING
DOWN THE E PLAINS ON TUES...BUT THIS IS QUESTIONABLE WITH THE
EXPECTED DOWNSLOPE WINDS....AND SINCE GFS DOES NOT SHOW THIS AT ALL.

THURSDAY AND FRIDAY: EXTENDED MODELS INDICATE THAT A LARGER MORE
AMPLIFIED UPPER TROUGH WILL MOVE ACROSS THE GREAT BASIN ON THURS...
THEN PASS ACROSS THE STATE ON FRIDAY. THIS WILL PRODUCE GUSTY SW
WINDS ACROSS THE CWA...AS WELL AS WARM TEMPS...ON THURS. ON FRIDAY
THE SFC FRONT WILL DROP DOWN THE E PLAINS...PRODUCING A SLIGHTLY
COOLER DAY. RIGHT NOW AVAILABLE MOISTURE DOES NOT LOOK TOO
PROMISING...SO THIS FAR OUT ISOLATED POPS SEEM TO BE THE BEST. NO
SIG CHANGES MADE.

SATURDAY: WITH THE PASSING OF THE UPPER TROUGH...HIGH PRESSURE
BUILDS BACK INTO THE WESTERN HALF OF THE US. THIS SHOULD USHER IN
WARMER AND DRIER CONDITIONS ONCE AGAIN...AND DID NOT STRAY FAR FROM
GFS MOS GUIDANCE. MOORE//

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 21, 12:06 PM MDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1206 PM MDT SAT AUG 21 2004

COZ058>089-093>099-221930-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1206 PM MDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND
SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WAS VISIBLE IN SATELLITE PICTURES LATE
SATURDAY MORNING TRACKING ACROSS THE COLORADO MOUNTAINS.  THIS
DISTURBANCE WILL PASS OVER THE PIKES PEAK REGION AND THE REST OF THE
SOUTHERN FRONT RANGE BY EARLY AFTERNOON...PRODUCING SCATTERED
SHOWERS AND THUNDERSTORMS.  THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE BUT THEY WILL PRODUCE BRIEF HEAVY RAIN SHOWERS AND LIGHTNING.
IN ADDITION...ELEVATIONS ABOVE 10000 FEET...INCLUDING THE SUMMIT OF
PIKES PEAK...COULD SEE A MIXTURE OF SMALL HAIL AND ICE PELLETS IN
THE SHOWERS.

THUNDERSTORMS WILL SPREAD EAST ONTO THE PLAINS BETWEEN 1 AND 2 PM
MDT.  THESE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN
SHOWERS...LIGHTNING AND GUSTY WINDS.  IT IS POSSIBLE THAT SEVERE
THUNDERSTORMS MAY DEVELOP OVER THE EXTREME EASTERN PLAINS LATE IN
THE AFTERNOON.  IN ADDITION TO LIGHTNING AND GUSTY WINDS...ONE OR
TWO OF THESE THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING
THROUGH THE PERIOD. THE MAIN THREAT FROM THUNDERSTORMS WILL BE
DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO 40 MPH.
A COLD FRONT MAY BRING AN UPSWING IN PRECIPITATION CHANCES FOR
THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL BE POSSIBLE OVER THE EXTREME EASTERN PLAINS LATE THIS
AFTERNOON INTO THIS EVENING.

LW

In the hours before

Local storm report, Aug 21, 2:16 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
216 PM MDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             3 E AIR FORCE ACADEMY   38.98N 104.81W
08/21/2004  1.50 INCH        EL PASO            CO   TRAINED SPOTTER

0155 PM     HAIL             5 E AIR FORCE ACADEMY   38.98N 104.78W
08/21/2004  2.00 INCH        EL PASO            CO   TRAINED SPOTTER

0202 PM     HAIL             5 E AIR FORCE ACADEMY   38.98N 104.78W
08/21/2004  3.00 INCH        EL PASO            CO   TRAINED SPOTTER

0208 PM     HAIL             4 SW BLACK FOREST       39.01N 104.72W
08/21/2004  1.00 INCH        EL PASO            CO   TRAINED SPOTTER

&&

MOORE
Local storm report, Aug 21, 2:56 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
256 PM MDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             TRINIDAD                37.17N 104.51W
08/21/2004  0.75 INCH        LAS ANIMAS         CO   TRAINED SPOTTER

&&
Local storm report, Aug 21, 3:40 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
340 PM MDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             2 ESE BROADMOOR         38.77N 104.81W
08/21/2004  0.75 INCH        EL PASO            CO   TRAINED SPOTTER

0337 PM     HAIL             2 SSE BROADMOOR         38.76N 104.83W
08/21/2004  0.88 INCH        EL PASO            CO   TRAINED SPOTTER

&&

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:57 PM MDTSevere Thunderstorm WarningPUBEl Paso, Las Animas63 min
Aug 21, 3:00 PM MDTSevere Thunderstorm WarningPUBEl Paso75 min
Aug 21, 4:19 PM MDTFlash Flood WarningPUBEl Paso116 min
Aug 21, 5:15 PM MDTSevere Thunderstorm WarningPUBPueblo60 min
Aug 21, 5:34 PM MDTSevere Thunderstorm WarningPUBProwers86 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.